New York, 2002

Flash Flood and Damaging Winds in New York, August 16, 2002

August 16, 2002 · NWS ALY · 16 events in 7 counties and zones

For the third day in a row, thunderstorms fired up across eastern New York during the afternoon and evening hours of August 16. This time the culprit was a cold front, slicing through a still steamy air mass over the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

For the third day in a row, thunderstorms fired up across eastern New York during the afternoon and evening hours of August 16. This time the culprit was a cold front, slicing through a still steamy air mass over the region. Thunderstorms were more numerous than the previous days, and many of them became briefly severe as they propogated east in several broken lines. The first wave of storms brought trees down in the Saratoga County towns of Malta, Stillwater and Clifton Park. Trees fell at a National Weather Service employee's house, causing some slight structural damage. The same storm capsized two small boats in Saratoga County, one on Saratoga Lake and the other on Round Lake. There were no reports of any injuries or fatalities with these capsized boats. Also, in Stillwater, a home was struck by lightning. Storms blew down large trees in the cities of Rotterdam and Schenectady in Schenectady County. One house fell on a porch in Schenectady, destroying it and causing structural damage to the home itself. It was Rensselaer County that bore the brunt of the damage from these storms. Wind damage knocked down trees and power lines in the cities of Troy, Johnsonville, Pittstown and Brunswick. Torrential rains from the storm produced flash flooding in the city of Schaghticoke as one road was washed out due to flooding. Another line of storms produced wind damage further south in Greene County. Many trees were reported blown down in the towns of Windham and Greenville. One tree near Greenville crashed through the roof of a home. Lightning from the storm struck a barn nearby, resulting in a fire and partial damage to that structure. Storms also blew down trees in the towns of Gallupville and Wright, Schoharie County. One last batch of storms produced wind damage in Little Falls, Herkimer County, bringing down large limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 16, 1:30 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT FRI AUG 16 2002

.DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP
IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA.  MODELS CONTINUE IN
REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY.  THAT
SHOULD FINALLY BREAK THE HOT HUMID SPELL.

.XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND
SUPRESSES HOT RIDGE.  NERN US REMAINS UNDER H5 CONVERGENCE FOR
FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH
TEMPS RIGHT AROUND NORMAL.  NEXT WAVE PUSHES ACROSS REGION ON
THU...SO WILL INCLUDE CHC TSRA.

.HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET
BRIEF HEAVY RAINS WITH THUNDERSTORMS.

.ALY...NONE.

SHORT TERM...WESTERGARD
LONG TERM...CEMPA

In the hours before

Special weather statement, Aug 16, 1:06 PM EST, 46 minutes before
NYZ039>041-050-161845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
206 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN FULTON...MONTGOMERY AND SARATOGA
COUNTIES...

AT 206 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER PERTH...OR 6 MILES NORTH OF AMSTERDAM...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

GALWAY AT 220 PM EDT...
ROCK CITY FALLS AT 235 PM EDT...
PORTER CORNERS AND MILTON AT 240 PM EDT...
SARATOGA SPRINGS AT 245 PM EDT...

RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH WILL OCCUR WITH THIS
STORM IN A SHORT PERIOD OF TIME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

WASULA/CEMPA
Special weather statement, Aug 16, 1:27 PM EST, 25 minutes before
NYZ048>052-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
227 PM EDT FRI AUG 16 2002

...A SECOND STRONG THUNDERSTORM IN NORTHWESTERN ALBANY...NORTHERN
SCHENECTADY...AND SOUTHWESTERN SARATOGA COUNTIES...

AT 227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTHEAST OF DELANSON...OR 11 MILES WEST OF ROTTERDAM...MOVING
EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ROTTERDAM AT 240 PM EDT...
SCHENECTADY AND SCOTIA AT 245 PM EDT...
NISKAYUNA AND ALPLAUS AT 250 PM EDT...
CLIFTON PARK AND LATHAM AT 255 PM EDT...
HALFMOON AND COHOES AT 300 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

WASULA/CEMPA

The radar

The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Saratoga

When
August 16, 1:52 PM EST
Where
Saratoga County, Stillwater
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Thunderstorm Wind, Saratoga

When
August 16, 2:10 PM EST
Where
Saratoga County, Stillwater
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.933, -73.650

Thunderstorm Wind, Washington

When
August 16, 2:15 PM EST
Where
Washington County, Ft Edward
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.267, -73.583

Thunderstorm Wind, Schenectady

When
August 16, 2:20 PM EST
Where
Schenectady County, Rotterdam
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -74.000

Thunderstorm Wind, Saratoga

When
August 16, 2:30 PM EST
Where
Saratoga County, Clifton Park
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -73.767

Thunderstorm Wind, Schenectady

When
August 16, 2:30 PM EST
Where
Schenectady County, Schenectady
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.800, -73.917

Thunderstorm Wind, Rensselaer

When
August 16, 2:45 PM EST
Where
Rensselaer County, Johnsonville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.917, -73.517

Thunderstorm Wind, Rensselaer

When
August 16, 2:45 PM EST
Where
Rensselaer County, Pittstown
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -73.500

Thunderstorm Wind, Rensselaer

When
August 16, 3:13 PM EST
Where
Rensselaer County, Brunswick
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -73.567

Thunderstorm Wind, Rensselaer

When
August 16, 3:30 PM EST
Where
Rensselaer County, Troy
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -73.683

Thunderstorm Wind, Greene

When
August 16, 3:45 PM EST
Where
Greene County, Windham
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -74.250

Thunderstorm Wind, Greene

When
August 16, 3:50 PM EST
Where
Greene County, Greenville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.417, -74.033

Lightning, Greene

When
August 16, 3:50 PM EST
Where
Greene County, Greenville
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Flash Flood, Rensselaer

When
August 16, 3:51 PM EST to 4:51 PM EST
Where
Rensselaer County, Schaghticoke
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Thunderstorm Wind, Schoharie

When
August 16, 5:56 PM EST
Where
Schoharie County, Gallupville
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.667, -74.233

Thunderstorm Wind, Herkimer

When
August 16, 9:20 PM EST
Where
Herkimer County, Little Falls
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
43.050, -74.867

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312968, 5312969, 5312970, 5312971, 5312972, 5312973, 5312974, 5312975, 5312976, 5312977, 5312978, 5313045, 5313046, 5313042, 5313043, 5313044.